Melatonin Gummies May Pose Risks to Kids
Nearly 90 percent of melatonin gummy brands don’t contain the amount of melatonin indicated on the label, according to a new lab analysis published on April 25 in JAMA.
In the most extreme case, the gummies had more than 3 times the listed amount of melatonin, an inaccuracy that could result in children being exposed to doses far exceeding the recommended amount, even if the supplements are taken as directed, wrote the authors.
Taking Too Much Melatonin Can Be Dangerous for Children
Melatonin is a hormone naturally produced by the body at nighttime that promotes alignment of our biological and behavioral rhythms with the light-dark cycle. The supplement can be effective in resetting the body’s clock and changing sleep time by advancing or delaying it, according to the National Center for Complementary and Integrative Health.
But especially for children, it’s important to pay attention to the dosage. “We became concerned about melatonin supplements after toxicologists published an analysis last year of calls to the U.S. Poison Control Centers of pediatric melatonin ingestions,” says lead author Pieter Cohen, MD, an internist at Cambridge Health Alliance and an associate professor of medicine at Harvard Medical School in Boston.
Researchers in that study found that between 2012 and 2021, there had been more than a quarter-million calls regarding melatonin ingestions in children — a 530 percent increase over the 10-year period, says Dr. Cohen.
“The consequences for the children could be very serious: 27,795 required medical evaluation, 4,097 hospitalized, and two deaths. But it's not known why melatonin supplements were causing these harms, so we set out to understand what was actually in melatonin gummies, commonly used by both children and their parents — and the results are quite shocking,” he says.
Some Supplements Contained 3 Times More Melatonin Than the Label Stated
Researchers analyzed a total of 25 different melatonin brands that they purchased online. Key findings included the following:
- Of the 25 products tested, 22 were “inaccurately labeled,” defined as being more than 10 percent above or below the amount listed on the label.
- The amount of melatonin ranged from 74 percent to 347 percent of the labeled quantity. Most of the products contained 20, 30, or 50 percent more than the quantity listed on the label.
- Four products had less melatonin than listed, including one that didn’t have any detectable levels of the hormone.
- Five of the products listed cannabidiol (CBD) as an ingredient, and all of them had slightly higher levels of CBD than indicated on the label.
Given that as little as 0.1 to 0.3 milligrams (mg) of melatonin can increase blood plasma concentrations into the normal nighttime range in young adults, children who consume the gummies — even as directed — may actually be exposed to between 40 and 130 times higher the dosage than they should get, wrote the authors.
While the study found that in most cases the labeled doses were not exactly the same, generally the measured amounts were within a few milligrams, says David Neubauer, MD, an associate professor of psychiatry and behavioral sciences and sleep expert at Johns Hopkins Medicine in Baltimore, who was not involved in the study.
“Fortunately, these small differences between the measured amounts and label doses are not likely to have any clinical significance,” says Dr. Neubauer.
That’s because melatonin is not fundamentally a sedating compound. Instead, it facilitates bedtime sleep onset by reducing the arousal promoted by the circadian rhythm in the evening, he explains.
“Smaller and larger doses tend to have about the same effect, so the dose is not critical for this dietary supplement as it is with most prescription medications. There is rarely a reason to take a large dose, though melatonin products can be bought with 10 mg, 15 mg, 20 mg, 25 mg, and even 60 mg as their labeled doses,” says Neubauer.
1 in 4 Healthy Children May Have Issues Sleeping
Although melatonin supplements are generally safe and well-tolerated, there are risks for adverse events including headache, fatigue, dizziness, or daytime sleepiness, according to a JAMA paper.
Melatonin supplements — especially the gummy form that small children may mistake for candy — should be kept out of reach of children, says Neubauer.
It’s estimated that 1 in 4 healthy children and adolescents and as many as 3 in 4 children with neurodevelopmental or psychiatric conditions experience sleep issues, says Ran Goldman, MD, a professor of pediatrics at the University of British Columbia and emergency pediatrician at BC Children’s Hospital in Vancouver, Canada. Dr. Goldman has published research on sleep-related use of melatonin in healthy children and was not involved in this study.
Is It Safe for Children to Take Melatonin?
“Sleep hygiene is key to resolving causes of insomnia. I recommend that parents and children first ensure they follow those steps, which include regular bedtime and bedtime routine, avoiding screens and meals before sleep, [having a] dark and quiet room, and sleeping in a child’s own bed,” says Goldman.
If parents want to give their children melatonin to help with sleep, Goldman suggests talking with the family’s primary provider or pediatrician first. “If melatonin is given in a correct way and in a safe dose, it may help many children with insomnia fall asleep or stay asleep. Most healthy children do not need more than 0.5 mg or 1 mg taken 30 to 90 minutes before bedtime,” he says.
Melatonin is an active hormone, so we need to treat it like any medication, says Cohen. “If you're going to use it, it's very important to use the correct dose. Given what we found in this study — and what prior studies have shown about the poor quality of dietary supplements — it's important that consumers choose products that have been certified by either USP (United States Pharmacopeia) or NSF to ensure that the labels are accurate,” he says.
What Are the Symptoms of Melatonin Overdose in Children?
Symptoms of melatonin overdose in children include the following, according to the Cleveland Clinic:
Although symptoms typically resolve on their own, and serious overdoses are rare, you should call your local poison control center if you’re worried about your child.